Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 319, NWS Wichita, KS

August 1, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 1, 2002, 5:56 PM CDT for Reno County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 5:56 PM CDT (22:56 UTC)
Expired
Aug 1, 2002, 7:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KICT 012256
SVRICT
KSC155-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 PM CDT.

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF SYLVIA...OR ABOUT 22 MILES EAST
  OF ST. JOHN...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SYLVIA AROUND 610 PM CDT...
  9 MILES NORTH OF TURON AROUND 615 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 700 PM CDT.

LAT...LON 3774 9820 3806 9824 3807 9846 3774 9844

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:51 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 3:51 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU AUG 1 2002

FCST CONCERNS...
FNTL MOVMT TNGT/FRI AND AFFECT ON TEMPS/POPS...

IMPRESSIVE SUMMER-TIME CDFNT SAGGING SWD ACRS THE CNTRL PLAINS THIS
AFTN. BRISK NELY WND IS ADVCTG COOLER/MUCH DRIER AIR FM THE NRN
PLAINS INTO NWRN KS. WITH MAIN UPR S/W MOVG EWD AND STAYING WELL N
OF THE AREA...THE SFC FNT SHOULD SLOW/STALL ACRS THE SRN CWA
TNGT/FRI MRNG AS IT MOVS UNDER FLAT MID/UPR LVL RDG PSN. DIURNAL HTG
AND CNVGNC ALG FNT MAY BREAK CAP FOR ISOLD/WDLY CNVTN THIS EVE WHERE
SFC BASED CAPES OF 3500-4000 J/KG RESIDE. WK MID/UPR LVL FLO WOULD
SUGGEST MAIN THREAT WL BE LCLY HVY RAFL WITH MRGNL SVR WND/HAIL ALSO
POSBL. WL CARRY CHC20...MAINLY THIS EVE...ACRS MUCH OF THE CWA.

FRI/SAT...SFC FNT SHOULD STALL SOMEWHERE ACRS THE SRN CWA ON FRI
WITH QUITE A DWPT GRAD POSBL. ALTHO SOME DIURNALLY DRIVEN CNVTN IS
POSBL AGAIN INVOF FNT...BETTER CHCS LOOK TO BE FRI NGT/SAT ACRS THE
FAR WRN CWA WITH RETURN SLY FLO/WAA. MAY KEEP SLGT CHC ACRS SERN KS
ON FRI...THEN DRY FCST BEYOND. TEMPS TRICKY WITH AVN/ETA SHOWG WIDE
SPECTRUM OF MAXS. FOR NOW WL STAY WITH COMPROMISE AND LEAN TWD FWC
MOS FRI. WL GO A LTL ABV FWC ON SAT...BUT NOT AS WARM AS THE ETA.

EXTENDED FCST...VRY LTL CHG FM PRVS FCST. ECMWF/AVN SIMILAR IN SHOWG
CNTR OF UPR RDG ACRS THE MID MS/LWR OH VLYS MUCH OF THE PD. THIS
PORTENDS TO A SOMEWHAT MOIST SSELY LO LVL FLO ACRS MUCH OF THE CWA.
ALTHO VRY WARM...THIS MAY KEEP MAXS IN CHECK...MAINLY 90S. A HINT
THAT A WK DISTURBANCE FM THE GULF MAY BE ABSORBED IN THE ELY FLO
UNDER RDG INTO THE CNTRL PLAINS BY TUE/WED...BUT WL KEEP FCST DRY
FOR NOW.

FCSTID = 13/DARMOFAL
ICT   70  92  72  93 /  20  20  10  10
HUT   68  91  71  95 /  20  20  20  20
EWK   69  91  71  94 /  20  20  10  10
EQA   70  91  71  93 /  20  20  10  10
WLD   72  92  72  93 /  20  20  10  10
RSL   63  87  69  95 /  20  10  20  20
GBD   64  89  70  95 /  20  10  20  20
SLN   66  90  72  96 /  20  10  20  20
MPR   68  90  71  95 /  20  10  10  10
CFV   72  93  72  93 /  20  20  10  10
CNU   71  92  71  93 /  20  20  10  10
K88   71  92  71  93 /  20  20  10  10

.ICT...NONE.

In the hours before

Special weather statement, Aug 1, 5:10 PM CDT, 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CST THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:00 PM CDTSevere Thunderstorm WarningICTReno60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.